Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 141, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 1997, 7:05 PM CDT for Minnehaha County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 1997, 7:05 PM CDT (00:05 UTC)
- Expired
- Oct 8, 1997, 7:35 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS1 KFSD 090006 SVRFSD SDC099-090035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 705 PM CDT WED OCT 8 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 735 PM CDT * SOME AREAS AFFECTED GARRETSON AROUND 715 PM CDT SHERMAN AROUND 720 PM CDT * AT 701 PM CDT...NATIONAL WEATHER SERVICE SPOTTERS REPORTED A SEVERE THUNDERSTORM IN THE VICINITY OF SIOUX FALLS MOVING NORTHEAST AT 30 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 10:08 AM CDT, 8 hours 57 minutes earlier.
Area forecast discussion, Oct 8, 10:08 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 AM CDT WED OCT 8 1997 AGREE WITH ABR THAT MAIN PRBLM THIS PM APPEARS TO BE WARMUP...OR LACK OF IT. TEMPERATURES ARE SLOW TO WARM THIS MORNING BUT ALL INDICATIONS LATE THIS PM IS FOR FAIRLY DECENT WARMING IN THE LOW LVLS. THEREFORE... HIGHS MAY NOT BE TOO UNREALISTIC BY LATE AFTERNOON. WOULD NOT RULE OUT AN UPDATE LATE THIS MORNING FOR TEMPS BUT IT MAY BE CLOSE ENUF TO HANDLE IN THE NOW. THE OTHR PRBLM IS LINGERING SC OVR THE NE. THIS STUFF ALWAYS SEEM TO HANG ARND LONGER THAN PROGGED BUT ONCE DRY AIR WORKS ITS WAY IN THIS PM...IT COULD BURN OFF PRETTY FAST. WNDS ARE COOPERATING. UPDATE...LOOKING AT NEW NGM 850 TEMPS AGREE WELL WITH ETA 850 TEMPS FOR 00Z THIS EVE. GOOD MIXING SHUD OCCUR WITH WEST THEN SWRLY WNDS. BUT I DO ANTICIPATE AN UPDATE FOR THE NE DUE TO LINGERING CLDS AND POORER MIXING. .FSD...NONE FUHS
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.